Skip to main content


We’d like to understand how you use our websites in order to improve them. Register your interest.

The Existence of Periodic Solutions for Non-Autonomous Differential Delay Equations via Minimax Methods


By using variational methods directly, we establish the existence of periodic solutions for a class of nonautonomous differential delay equations which are superlinear both at zero and at infinity.

1. Introduction and Main Result

Many equations arising in nonlinear population growth models [1], communication systems [2], and even in ecology [3] can be written as the following differential delay equation:


where is odd and is parameter. Since Jone's work in [4], there has been a great deal of research on problems of existence, multiplicity, stability, bifurcation, uniqueness, density of periodic solutions to (1.1) by applying various approaches. See [2, 423]. But most of those results concern scalar equations (1.1) and generally slowly oscillating periodic solutions. A periodic solution of (1.1) is called a "slowly oscillating periodic solution" if there exist numbers and such that for , for and for all .

In a recent paper [17], Guo and Yu applied variational methods directly to study the following vector equation:


where is odd and is a given constant. By using the pseudo index theory in [24], they established the existence and multiplicity of periodic solutions of (1.2) with satisfying the following asymptotically linear conditions both at zero and at infinity:


where and are symmetric constant matrices. Before Guo and Yu's work, many authors generally first use the reduction technique introduced by Kaplan and Yorke in [7] to reduce the search for periodic solutions of (1.2) with and its similar ones to the problem of finding periodic solutions for a related system of ordinary differential equations. Then variational method was applied to study the related systems and the existence of periodic solutions of the equations is obtained.

The previous papers concern mainly autonomous differential delay equations. In this paper, we use minimax methods directly to study the following nonautonomous differential-delay equation:


where is odd with respect to and satisfies the following superlinear conditions both at zero and at infinity


When (1.2) satisfies (1.3), we can apply the twist condition between the zero and at infinity for to establish the existence of periodic solutions of (1.2). Under the superlinear conditions (1.5), there is no twist condition for , which brings difficulty to the study of the existence of periodic solutions of (1.4). But we can use minimax methods to consider the problem without twist condition for .

Throughout this paper, we assume that the following conditions hold.

  1. (H1)

    is odd with respect to and -periodic with respect to .

  2. (H2)

    write . There exist constants and such that


    with and .

  3. (H3)

    there exist constants , and such that


    with and .

Then our main result can be read as follows.

Theorem 1.1.

Suppose that satisfies (1.5) and the conditions hold. Then (1.4) possesses a nontrivial -periodic solution.

Remark 1.2.

We shall use a minimax theorem in critical point theory in [25] to prove our main result. The ideas come from [2527]. Theorem 1.1 will be proved in Section 2.

2. Proof of the Main Result

First of all in this section, we introduce a minimax theorem which will be used in our discussion. Let be a Hilbert space with . Let be the projections of onto and , respectively.



where is compact.

Definition 2.1.

Let and be boundary. One calls and link if whenever and for all , then .

Definition 2.2.

A functional satisfies condition, if every sequence that , and being bounded, possesses a convergent subsequence.

Then [25, Theorem ] can be stated as follows.

Theorem 2 A.

Let be a real Hilbert space with , and inner product . Suppose satisfies condition,

, where and is bounded and selfadjoint, ,

is compact, and

there exists a subspace and sets , and constants such that

and ,

is bounded and ,

and link.

Then possesses a critical value .



Then and , where denotes the gradient of with respect to . We have the following lemma.

Lemma 2.3.

Under the conditions of Theorem 1.1, the function satisfies the following.

  1. (i)

    is 2-periodic with respect to and for all ,

  2. (ii)
  3. (iii)

    There exist constants , and such that for all with and , , and


    where denotes the inner product in .


The definition of implies (i) directly. We prove case (ii) and case (iii).

Case (ii). Let


Then and or is equivalent to or , respectively.

From (1.5) and L'Hospital rules, we have (2.3) by a direct computation.

Case (iii). By (H2), we have a constant such that for with .

Now we prove for with , that is,


Firstly, it follows from that .

Now we show . Let , . By , , that is, . Then


By reducing method, we have


Thus, the inequality for holds.

Take and . Then (2.5) and (2.6) hold with and .

Below we will construct a variational functional of (1.4) defined on a suitable Hilbert space such that finding -periodic solutions of (1.4) is equivalent to seeking critical points of the functional.

Firstly, we make the change of variable


Then (1.4) can be changed to


where is -periodic with respect to . Therefore we only seek -periodic solution of (2.12) which corresponds to the -periodic solution of (1.4).

We work in the Sobolev space . The simplest way to introduce this space seems as follows. Every function has a Fourier expansion:


where are -vectors. is the set of such functions that


With this norm , is a Hilbert space induced by the inner product defined by



We define a functional by


By Riesz representation theorem, H identifies with its dual space H*. Then we define an operator A:H→H*=H by extending the bilinear form:


It is not difficult to see that is a bounded linear operator on and .

Define a mapping as


Then the functional can be rewritten as


According to a standard argument in [24], one has for any ,


Moreover according to [28], is a compact operator defined by


Our aim is to reduce the existence of periodic solutions of (2.12) to the existence of critical points of . For this we introduce a shift operator defined by


It is easy to compute that is bounded and linear. Moreover is isometric, that is, and , where denotes the identity mapping on .



Lemma 2.4.

Critical points of over are critical points of on , where is the restriction of over .


Note that any is -periodic and is odd with respect to . It is enough for us to prove for any and being a critical point of in .

For any , we have


This yields , that is, .

Suppose that is a critical point of in . We only need to show that for any . Writing with and noting , one has


The proof is complete.

Remark 2.5.

By Lemma 2.4, we only need to find critical points of over . Therefore in the following will be assumed on .

For , yields that , where is in the Fourier expansion of . Thus . Moreover for any ,


Hence is self-adjoint on .

Let and denote the positive definite and negative definite subspace of in , respectively. Then . Letting , , we see that of Theorem A holds. Since is compact, of Theorem A holds. Now we establish of Theorem A by the following three lemmas.

Lemma 2.6.

Under the assumptions of Theorem 1.1, of holds for .


From the assumptions of Theorem 1.1 and Lemma 2.3, one has


By (2.3), for any , there is a such that


Therefore, there is an such that


Since is compactly embedded in for all and by (2.29), we have


Consequently, for ,


Choose and so that . Then for any ,


Thus satisfies of with and .

Lemma 2.7.

Under the assumptions of Theorem 1.1, satisfies of .


Set and let


where is free for the moment.

Let . Write


Case (1). If with , one has


Case (2). If , we have


That is


Denote . By appendix, there exists such that ,


Now for , set . By (2.4), for a constant , there is an such that


Choosing , for ,


For , we have


Henceforth, for any and , that is, . Then of holds.

Lemma 2.8.

and link.


Suppose and for all . Then we claim that for each , there is a such that , that is,


where is a projection. Define


as follows:


It is easy to see that




According to topological degree theory in [29], we have


since . Therefore and link.

Now it remains to verify that satisfies -condition.

Lemma 2.9.

Under the assumptions of Theorem 1.1, satisfies -condition.


Suppose that


We first show that is bounded. If is not bounded, then by passing to a subsequence if necessary, let as .

By (2.4), there exists a constant such that as . By (2.5), one has


This yields


Write . By (2.6), there is a constant such that




This inequality and (2.50) imply that


as , since .

Denote . We have


where is a constant independent of .

By the above inequality, one has


as . This yields


Similarly, we have


Thus it follows from (2.56) and (2.57) that


which is a contradiction. Hence is bounded.

Below we show that has a convergent subsequence. Notice that and is compact. Since is bounded, we may suppose that


Since has continuous inverse in , it follows from




Henceforth has a convergent subsequence.

Now we are ready to prove Theorem 1.1.

Proof of Theorem 1.1.

It is obviously that Theorem 1.1 holds from Lemmas 2.3, 2.4, 2.6, 2.7, 2.8, and 2.9 and Theorem A.


  1. 1.

    Cunningham WJ: A nonlinear differential-difference equation of growth. Proceedings of the National Academy of Sciences of the United States of America 1954,40(4):708-713.

  2. 2.

    Furumochi T: Existence of periodic solutions of one-dimensional differential-delay equations. The Tôhoku Mathematical Journal 1978,30(1):13-35.

  3. 3.

    May R: Stablity and Complexity in Model Ecosystems. Princeton University Press, Princeton, NJ, USA; 1973.

  4. 4.

    Jones GS:The existence of periodic solutions of . Journal of Mathematical Analysis and Applications 1962,5(3):435-450. 10.1016/0022-247X(62)90017-3

  5. 5.

    Chow S-N, Walther H-O:Characteristic multipliers and stability of symmetric periodic solutions of . Transactions of the American Mathematical Society 1988,307(1):127-142.

  6. 6.

    Herz AV:Solutions of approach the Kaplan-Yorke orbits for odd sigmoid . Journal of Differential Equations 1995,118(1):36-53. 10.1006/jdeq.1995.1066

  7. 7.

    Kaplan J, Yorke J: Ordinary differential equations which yield periodic solutions of differential delay equations. Journal of Mathematical Analysis and Applications 1974,48(2):317-324. 10.1016/0022-247X(74)90162-0

  8. 8.

    Kaplan J, Yorke J: On the stability of a periodic solution of a differential delay equation. SIAM Journal on Mathematical Analysis 1975,6(2):268-282. 10.1137/0506028

  9. 9.

    Yorke J: Asymptotic stability for one dimensional differential-delay equations. Journal of Differential Equations 1970,7(1):189-202. 10.1016/0022-0396(70)90132-4

  10. 10.

    Chapin S: Periodic solutions of differential-delay equations with more than one delay. The Rocky Mountain Journal of Mathematics 1987,17(3):555-572. 10.1216/RMJ-1987-17-3-555

  11. 11.

    Walther H-O:Density of slowly oscillating solutions of . Journal of Mathematical Analysis and Applications 1981,79(1):127-140. 10.1016/0022-247X(81)90014-7

  12. 12.

    Nussbaum RD: Periodic solutions of special differential equations: an example in nonlinear functional analysis. Proceedings of the Royal Society of Edinburgh. Section A 1978,81(1-2):131-151. 10.1017/S0308210500010490

  13. 13.

    Nussbaum RD: A Hopf global bifurcation theorem for retarded functional differential equations. Transactions of the American Mathematical Society 1978,238(1):139-164.

  14. 14.

    Nussbaum RD:Uniqueness and nonuniqueness for periodic solutions of . Journal of Differential Equations 1979,34(1):25-54. 10.1016/0022-0396(79)90016-0

  15. 15.

    Li J, He X-Z, Liu Z: Hamiltonian symmetric groups and multiple periodic solutions of differential delay equations. Nonlinear Analysis: Theory, Methods & Applications 1999,35(4):457-474. 10.1016/S0362-546X(97)00623-8

  16. 16.

    Li J, He X-Z: Multiple periodic solutions of differential delay equations created by asymptotically linear Hamiltonian systems. Nonlinear Analysis: Theory, Methods & Applications 1998,31(1-2):45-54. 10.1016/S0362-546X(96)00058-2

  17. 17.

    Guo Z, Yu J: Multiplicity results for periodic solutions to delay differential equations via critical point theory. Journal of Differential Equations 2005,218(1):15-35. 10.1016/j.jde.2005.08.007

  18. 18.

    Llibre J, Tarţa A-A: Periodic solutions of delay equations with three delays via bi-Hamiltonian systems. Nonlinear Analysis: Theory, Methods & Applications 2006,64(11):2433-2441. 10.1016/

  19. 19.

    Jekel S, Johnston C: A Hamiltonian with periodic orbits having several delays. Journal of Differential Equations 2006,222(2):425-438. 10.1016/j.jde.2005.08.013

  20. 20.

    Fei G: Multiple periodic solutions of differential delay equations via Hamiltonian systems. I. Nonlinear Analysis: Theory, Methods & Applications 2006,65(1):25-39. 10.1016/

  21. 21.

    Fei G: Multiple periodic solutions of differential delay equations via Hamiltonian systems. II. Nonlinear Analysis: Theory, Methods & Applications 2006,65(1):40-58. 10.1016/

  22. 22.

    Han MA: Bifurcations of periodic solutions of delay differential equations. Journal of Differential Equations 2003,189(2):396-411. 10.1016/S0022-0396(02)00106-7

  23. 23.

    Dormayer P:The stability of special symmetric solutions of with small amplitudes. Nonlinear Analysis: Theory, Methods & Applications 1990,14(8):701-715. 10.1016/0362-546X(90)90045-I

  24. 24.

    Benci V: On critical point theory for indefinite functionals in the presence of symmetries. Transactions of American Mathematical Society 1982,247(2):533-572.

  25. 25.

    Rabinowitz PH: Minimax Methods in Critical Point Theory with Applications to Differential Equations, CBMS Regional Conference Series in Mathematics. Volume 65. American Mathematical Society, Providence, RI, USA; 1986.

  26. 26.

    Fei G: On periodic solutions of superquadratic Hamiltonian systems. Electronic Journal of Differential Equations 2002, 8: 1-12.

  27. 27.

    Chang KC: Critical Point Theory and Applications. Shanghai Science & Technology Press, Beijing, China; 1986.

  28. 28.

    Long Y, Zehnder E: Morse-theory for forced oscillations of asymptotically linear Hamiltonian systems. In Stochastic Processes in Physics and Geometry. World Scientific, Singapore; 1990:528-563.

  29. 29.

    Mawhin J, Willem M: Critical point theory and Hamiltonian systems. In Applied Mathematical Sciences. Volume 74. Springer, Berlin, Germany; 1989.

Download references


This work is supported by the Specialized Research Fund for the Doctoral Program of Higher Education for New Teachers and the Science Research Foundation of Nanjing University of Information Science and Technology (20070049).

Author information



Corresponding author

Correspondence to Rong Cheng.


The purpose of this appendix is to prove the following lemma. The main idea of the proof comes from [26]. Lemma A.1. There exists such that, ,

Proof. If (A.1) is not true, , there exists such that
Write . Notice that dim and . In the sense of subsequence, we have
Then (2.37) implies that
Note that , in the sense of subsequence as . Thus in the sense of subsequence,
This means that in , that is,
By (A.4) we know that . Therefore, . Then there exist such that
Otherwise, for all , we must have
that is, , . We get a contradiction. Thus (A.7) holds. Let , , and . By (A.2), we have
Let be large enough such that and . Then we have
This implies that
This is a contradiction to (A.6). Therefore the lemma is true and (A.1) holds.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Cheng, R. The Existence of Periodic Solutions for Non-Autonomous Differential Delay Equations via Minimax Methods. Adv Differ Equ 2009, 137084 (2009).

Download citation


  • Periodic Solution
  • Compact Operator
  • Fourier Expansion
  • Shift Operator
  • Differential Delay Equation